Advertisement

Transonic Flow and Compensated Compactness

  • Cathleen S. Morawetz
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 7)

Abstract

The problem of finding steady flow past an airfoil is an old problem going back to the time of Lord Rayleigh. The understanding that there was a difficulty connected to the transition from subsonic flow to supersonic flow must surely, however, be attributed to Chaplygin [1], whose famous thesis describing solutions of the equations with such transitions was written in 1904. The first mathematical study of such transitions which force a change of type for the differential equations from elliptic to hyperbolic began with the work of Tricomi [2] in 1923. In 1930 at the International Mechanics Congress, Busemann [3] with wind tunnel data, and G.I. Taylor [4] with some computations, presented opposing views of the airfoil problem, the former suggesting that perhaps no steady flow existed and the latter than a series expansion in Mach number gave no evidence of a breakdown when the type changed.

Keywords

Mach Number Steady Flow Supersonic Flow Entropy Condition Compressible Fluid 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Chaplygin, S.A., On gas jets, Sci. Mem. Moscow Univ. Math. Phys. No. 21, 1904, pp. 1–21. Trans. NACA TM, 1963 (1944).Google Scholar
  2. [2]
    Tricomi, F., Sulla equatione lineari alle derivate partiali di secondo ordine, di tipo misto, Rendiconti Atti del Academia Nazionale dei Lincei, Series 5, 14 (1923), 134–247.Google Scholar
  3. [3]
    Busemann, A., Widerstand bei geschwindgkeiten naher der schallgeschwindgkeiten, Proc. Third Internat. Congr. Appl. Mech. 1 (1930), 282–285.Google Scholar
  4. [4]
    Taylor, G.I., The flow around a body moving in a compressible fluid, Proc. Third Internat. Congr. Appl. Mech. 1 (1930), 263–275.Google Scholar
  5. [5]
    Morawetz, C.S., On the nonexistence of continuous transonic flows past profiles. I. Comm. Pure Appl. Math. 9 (1956), 45–68MathSciNetMATHCrossRefGoogle Scholar
  6. [5a]
    Morawetz, C.S., On the nonexistence of continuous transonic flows past profiles. II. Comm. Pure Appl. Math. 10 (1957), 107–132MathSciNetMATHCrossRefGoogle Scholar
  7. [5b]
    Morawetz, C.S., On the nonexistence of continuous transonic flows past profiles. III. Comm. Pure Appl. Math. 11 (1958), 129–144. See also 17 (1964), 357–367.MathSciNetCrossRefGoogle Scholar
  8. [6]
    Shiffman, M., On the existence of subsonic flows of a compressible fluid, J. Rational Mech. Anal. 1 (1952), 605–652.MathSciNetMATHGoogle Scholar
  9. [7]
    Bers, L., Existence and uniqueness of a subsonic flow past a given profile, Comm. Pure Appl. Math. 7 (1945), 441–504.MathSciNetCrossRefGoogle Scholar
  10. [8]
    Bauer, F., Garabedian, P. and Korn, D., A theory of supercritical wing sections with computer programs and examples, Lecture Notes in Econom. and Math. Syst., Vol. 66, Springer-Verlag, Berlin and New York, 1972. See also with A. Jameson, II, 108, same series and III, 105, same series.MATHCrossRefGoogle Scholar
  11. [9]
    Jameson, A., Iterative solution of transonic flow over airfoils and wings including flows at Mach 1, Comm. Pure Appl. Math. 27 (1974), 283–309.MathSciNetMATHCrossRefGoogle Scholar
  12. [10]
    Morawetz, Cathleen S., On a weak solution for a transonic flow problem, CPAM, 38 (1985), pp. 797–818.MathSciNetMATHGoogle Scholar
  13. [11]
    Murat, F., Compacite par compensation, Ann. Scuola Norm. Sup. Pisa 5 (1978), pp. 489–507.MathSciNetMATHGoogle Scholar
  14. [11a]
    Tartar, L.C., Compensated compactness and applications to partial differential equations, Nonlinear Analysis and Mechanics, Heriot-Watt Symposium IV (1979), 136–192. Research Notes in Mathematics, Pitman.Google Scholar
  15. [12]
    DiPerna, R.J., Convergence of approximate solutions to conservation laws, Arch. Rat. Mech. Anal. 82 (1983), pp. 27–70.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1987

Authors and Affiliations

  • Cathleen S. Morawetz

There are no affiliations available

Personalised recommendations